Sometime in May this year, my three year old son came down with malaria and he was treated with artemether-amodiaquine. Three weeks later, he had another bout and he was treated. He got better and in two weeks, we were back at the hospital. This time around, the doctor suggested more of preventive measures (making sure the gutters are clean, no residual water anywhere, using mosquito nets or insecticides). He gave him a popular brand of anti-malaria. It was an artemether-lumefantrine combination.
The medication was for 3 days with eight hours between the first and second dose then twelve hourly. After the second dose which was on the same day, I noticed my son had rashes all over his body. I gave him Piriton (which is an antihistamine) since he had a cold and I assumed he would be fine. He took two doses the second day in my absence and when I got home, I decided to check his skin. This time, he had blisters on his elbows, knees, bum, behind his neck and one on his face. They looked like blisters from hot oil. The rashes the day before now looked like measles. We went back to the hospital and he was given hydrocortisone injection and cream. He didn’t improve.
Over the next few days, I noticed:
- His palms and feet had large blisters without fluid so he was peeling the layers off.
- His skin tone changed from brown to black with so many patches as the rashes were getting dry
- The skin was peeling to the extent that you could peel off the layers like pieces of paper
- His nails were broken half way and they were brown
- His eyes had purple patches
I went back to the hospital to see the pediatrician who said she has never seen a child react to this brand of anti-malaria. She gave us medications for a few days however, there was no improvement. I got another doctor to give me a referral letter to the Lagos University Teaching Hospital (LUTH) Dermatology Clinic in Yaba, Lagos. We saw a consultant who confirmed it was an adverse drug reaction. She placed him on antihistamines, sebamed cream and oil to treat externally. She said he would get better over time however, he had to be monitored closely. This time around, there was great improvement. His skin is flawless and the nails are growing normally.
I had this experience which I feel I should share because a lot of people may have had an Adverse Drug Reaction (ADR) in one form or the other. Some may be mild, moderate or severe and in some cases, it may lead to death.
According to the World Health Organisation (WHO) an Adverse Drug Reaction is “a response to a drug which is noxious and unintended, and which occurs at doses normally used in man for the prophylaxis, diagnosis, or therapy of disease, or for the modification of physiological function.” It can also be considered as a form of toxicity and all drugs have the potential to cause it.
The severity of ADR vary by sex, ethnicity, age, genetics and co-existing disorders that the patients may have. It may also be due to the dosage, type, treatment duration and route of administration of the drugs. These incidences are higher with age especially for patients who are on various medications.
There are various types of ADRs
ADRs can be classified as mild, moderate and severe. The symptoms includes vomiting, breathing difficulties, nausea, rashes, bleeding, diarrhea, skin irritation etc.
These symptoms vary with different patients. It can be treated by discontinuing the drug if it is absolutely necessary, modifying the dosage or switching to another drug with a different composition.
Statistics in the USA have shown that there are about 2.2 million incidences annually and 3-7% of hospitalizations are due to adverse drug reactions. In Nigeria, there is no data on it because it is under reported and a lot of health workers have not been properly trained on how to report it.
The National Agency for Food Drugs Administration and Control (NAFDAC) has been working tirelessly over the years to ensure there is adequate reporting of ADRs in the country. There has been awareness however, a lot still needs to be done. There are only 36 reporting centers in the country which are NAFDAC headquarters in various states which are not adequate. There should be reporting units at different hospitals both public and private, Primary Health Care Centers and Pharmacies. Health Care Professionals should be adequately trained on how to report and manage these cases.
If you have had any experience or incidence with Adverse Drug Reaction (ADR) in the past, Kindly share with us and how you were able to manage it. Let’s learn together.
Crown Musings | Become The Best Version of YOU